The TGA is the Australian equivalent of the American Food and Drugs Administration (FDA) and the British Medicines and Healthcare products Regulatory Agency (MHRA).
This action has been prompted following receipt of eight reports of serious liver adverse reactions associated with use of lumiracoxib in 6 months. These reports included two fatalities and two patients require liver transplants.
The manufacturers have given a press release to the National electronic Library for Medicine that suggests that this problem is dose-related and is not a concern with the lower 100mg strength of the drug.
Action: As previously recommended, lumiracoxib already has a very limited place in therapy. It would be prudent to review any current prescriptions for this drug with a view to stopping or changing treatment. It would also be sensible to perform liver function tests in any patients who are taking or have recently taken lumiracoxib.
|« Alzheimer's review completed||SMC advice for August »|